Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 56, NWS Lincoln, IL

May 13, 2016Christian County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 13, 2016, 8:30 PM CDT for Christian County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2016, 8:30 PM CDT (01:30 UTC)
Expired
May 13, 2016, 9:00 PM CDT
In force
30 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Christian County, IL

The radar

The Lincoln radar (KILX), 85 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2016-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2016-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1869 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

551 
WUUS53 KILX 140130
SVRILX
ILC021-140200-
/O.NEW.KILX.SV.W.0056.160514T0130Z-160514T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
830 PM CDT FRI MAY 13 2016

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHRISTIAN COUNTY IN CENTRAL ILLINOIS...

* UNTIL 900 PM CDT

* AT 830 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  MORRISONVILLE...OR 7 MILES NORTHWEST OF NOKOMIS...MOVING EAST AT 40
  MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PANA...MORRISONVILLE...ROSAMOND...PALMER AND VANDERVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3935 8950 3947 8946 3942 8902 3935 8902
TIME...MOT...LOC 0130Z 284DEG 34KT 3937 8940 

HAIL...<.75IN
WIND...60MPH
 
$$

SMITH
2 follow-up statements
995 
WWUS53 KILX 140144
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
844 PM CDT FRI MAY 13 2016

ILC021-140200-
/O.CON.KILX.SV.W.0056.000000T0000Z-160514T0200Z/
CHRISTIAN-
844 PM CDT FRI MAY 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN CHRISTIAN COUNTY...

AT 844 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NOKOMIS...
MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PANA...ROSAMOND AND VANDERVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3935 8931 3944 8928 3942 8902 3935 8902
TIME...MOT...LOC 0144Z 284DEG 34KT 3934 8923 

HAIL...<.75IN
WIND...60MPH
 
$$

SMITH
984 
WWUS53 KILX 140151
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
851 PM CDT FRI MAY 13 2016

ILC021-140200-
/O.EXP.KILX.SV.W.0056.000000T0000Z-160514T0200Z/
CHRISTIAN-
851 PM CDT FRI MAY 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHRISTIAN COUNTY
WILL EXPIRE AT 900 PM CDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. 
GUSTY WINDS AND HEAVY RAIN WILL STILL BE POSSIBLE OVER THE NEXT HOUR
OR SO AS ADDITIONAL THUNDERSTORMS MOVE ACROSS THE AREA. 

LAT...LON 3935 8931 3944 8928 3942 8902 3935 8902
TIME...MOT...LOC 0145Z 284DEG 34KT 3934 8923 

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:03 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 13, 6:03 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
603 PM CDT FRI MAY 13 2016

.SHORT TERM...(Tonight)
ISSUED AT 246 PM CDT Fri May 13 2016

Most of the Midwest under west/northwesterly flow aloft from a broad
closed low btwn the Great Lakes and Hudson Bay this afternoon. Weak
surface low dragging a cold front through the region this afternoon
and this evening, with associated showers and thunderstorms
expected through the overnight. Lacking a lot of support aloft,
the thunderstorms will have a significant diurnal element to
gathering strength and sustaining themselves. So far, showers and
thunderstorms to the northwest are rather unimpressive. Airmass
over Central Illinois is more stable, for now. Very little
moisture in the column this morning, but is also countered by
sunny skies and weakly warming temperatures at the surface today.
A slight risk is painted over much of Central Illinois by SPC, and
a Severe Thunderstorm Watch is in effect in the far west in
anticipation of the showers and thunderstorms. With pretty cold
air aloft, hail and wind are the bigger threats. After the sun
sets, the severe threat should diminish quickly, even if the
thunderstorms are expected to continue through the evening until
the cold front clears the region.

.LONG TERM...(Saturday through Friday)
ISSUED AT 246 PM CDT Fri May 13 2016

Lobe of colder air currently dropping into northern Wisconsin with
the shortwave rotating around the upper low in Ontario. Coldest air
should stay closer to the Great Lakes, but 850 mb temperatures
progged down to about -5C by Saturday morning as far south as here.
Have lowered high temperatures a tad for Saturday, mainly mid 50s,
and lows Saturday night still look to be in the mid-upper 30s. Main
question with the frost potential will be with a potential uptick in
clouds late in the night across the northern CWA, associated with a
weak, fast-moving wave. The GFS and Canadian models are quickest
with this feature, while the NAM and ECMWF hold off until a bit
later Sunday morning. With the uncertainty, will leave out any
mention for now and re-evaluate with the next forecast package.

Longer range pattern has been trending toward more dry periods in
the middle to late week time frame, as a cutoff upper low over the
southwest U.S. is slower to phase with the northern stream. The
ECMWF is most aggressive with finally kicking this system eastward
late in the week, while the GFS brings the remnants into the
southern Plains. With the associated frontal boundary being pushed
even further south than recent runs, thunder potential is fairly
low. Have removed most mention of it by Monday night, and went dry
by Wednesday morning. The moisture return later in the week is quite
uncertain due to the large model variations, and so have only
mentioned slight chance PoP's next Friday.

Temperatures will be slowly edging upward each day next week, and
should get back close to normal toward Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 600 PM CDT Fri May 13 2016

The band of showers and embedded thunder will continue to march
quickly east and southeast this evening as a cold front sweeps
across the forecast area. Along and just behind the front we can
look for a period of MVFR cigs which should start to clear the TAF
sites starting in PIA around 06z and by 09z over in CMI. Surface
winds ahead of the cold front will remain out of the south to
southwest at 10 to 15 kts with a few higher gusts around the
showers, and then as the cold front sweeps across the area from
01z-07z, look for winds to shift into the west and northwest at 12
to 17 kts with a few gusts up to 30 kts at times an hour or two
after FROPA, before the gusts settle down later tonight. Surface
winds on Saturday will be from the northwest at 12 to 17 kts with
afternoon gusts around 23 kts at times. Forecast soundings also
suggest an increase in cumulus clouds by late morning into the
afternoon hours with cig bases in the 4000-5000 foot level.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...HJS
LONG TERM...Geelhart
AVIATION...Smith
Hazardous weather outlook, May 13, 3:32 PM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
332 PM CDT FRI MAY 13 2016

ILZ027-029-036-037-040-041-047>051-142045-
CASS-FULTON-KNOX-MASON-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-
SCOTT-TAZEWELL-
332 PM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A SURFACE LOW AND COLD FRONT WILL TRIGGER STRONG TO SEVERE STORMS
LATE THIS AFTERNOON AND THIS EVENING. THE PRIMARY HAZARDS WILL BE
DAMAGING WINDS AND LARGE HAIL, BUT AN ISOLATED TORNADO IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODIC THUNDERSTORM CHANCES RETURN MONDAY NIGHT INTO WEDNESDAY
AS A SERIES OF DISTURBANCES MOVE THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 9 PM.

ILZ028-030-031-038-042>046-052>057-061>063-066>068-071>073-142045-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MARSHALL-
MCLEAN-MOULTRIE-PIATT-RICHLAND-SHELBY-STARK-VERMILION-WOODFORD-
332 PM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS...SOUTH
CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A SURFACE LOW AND COLD FRONT WILL TRIGGER STRONG TO SEVERE STORMS
LATE THIS AFTERNOON AND THIS EVENING. THE PRIMARY HAZARDS WILL BE
DAMAGING WINDS AND LARGE HAIL, BUT AN ISOLATED TORNADO IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODIC THUNDERSTORM CHANCES RETURN MONDAY NIGHT INTO WEDNESDAY
AS A SERIES OF DISTURBANCES MOVE THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 9 PM.

HJS

In the hours before

Special weather statement, May 13, 7:20 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
720 PM CDT FRI MAY 13 2016

ILZ047-049>052-140100-
SCOTT-MORGAN-CASS-SANGAMON-CHRISTIAN-
720 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AND SOUTHERN
SANGAMON...NORTHWESTERN CHRISTIAN...EASTERN MORGAN AND
SOUTHEASTERN CASS COUNTIES UNTIL 800 PM CDT...

AT 719 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
JACKSONVILLE...MOVING EAST AT 40 MPH.

WINDS OF 40 TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...JACKSONVILLE...CHATHAM...ALEXANDER...AUBURN...ROCHESTER...
RIVERTON...PAWNEE...KINCAID...NEW BERLIN...WAVERLY...DIVERNON...EDINBURG...
PLEASANT PLAINS...LOAMI...FRANKLIN...MECHANICSBURG...WOODSON...BULPITT AND
JEISYVILLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 55 BETWEEN MILE MARKERS 77 AND 100.
 INTERSTATE 72 BETWEEN MILE MARKERS 59 AND 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3990 9025 3983 8936 3946 8940 3949 8953
      3952 8954 3952 8971 3965 9037
TIME...MOT...LOC 0019Z 284DEG 35KT 3972 9025

SMITH
Local storm report, May 13, 7:39 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
739 PM CDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND GST     1 N WILLIAMSVILLE       39.97N 89.56W
05/13/2016  M65 MPH          SANGAMON           IL   TRAINED SPOTTER

&&

JRP
Special weather statement, May 13, 8:20 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
820 PM CDT FRI MAY 13 2016

ILZ052-054-061-140200-
MOULTRIE-SHELBY-CHRISTIAN-
820 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHRISTIAN AND SOUTHERN
SHELBY COUNTIES UNTIL 900 PM CDT...

AT 819 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MORRISONVILLE...OR 11 MILES SOUTHWEST OF TAYLORVILLE...MOVING EAST AT
55 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TAYLORVILLE...SHELBYVILLE...PANA...MORRISONVILLE...WINDSOR...STEWARDSON...
COWDEN...TOWER HILL...WESTERVELT...STRASBURG...ROSAMOND...CLARKSBURG...
OWANECO...PALMER...OCONEE...MODE AND VANDERVILLE.

LAT...LON 3929 8914 3935 8914 3935 8953 3952 8953
      3947 8854 3921 8855
TIME...MOT...LOC 0119Z 277DEG 49KT 3943 8945

SMITH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:20 PM CDTSpecial Weather StatementILXMorgan, Sangamon40 min
May 13, 7:41 PM CDTSevere Thunderstorm WarningILXLogan, Macon, Sangamon34 min
May 13, 7:49 PM CDTSevere Thunderstorm WarningILXMorgan, Sangamon41 min
May 13, 8:20 PM CDTSpecial Weather StatementILXShelby40 min
May 14, 2:44 PM CDTFrost AdvisoryILXChampaign, DeWitt, Knox, McLean, Marshall, Peoria and 5 more16 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.